|Ankylosing Spondylitis and HIV
Sep 13, 2011
I have been positive for 4 year and have been taking Atripla with a CD4 of 289, a CD4 percentage of 24% and an undetectable VL.
My Ankylosing Spondylitis has been behaving very well for the last few years and I suspect that it was due to my compromised immune system, which seems to be making a recovery. Three weeks ago my AS flared up very badly and I am in chronic pain. The stiffness in my back, spine, SI joints and sternum is so severe that I can hardly get out of in the morning.
I use to be on Sulphasalazine many years ago to treat the AS and need to know if I can go back onto these meds without any interactions with Atripla or a negative impact on my HIV?
| Response from Dr. McGowan
I am sorry to hear about your AS flare and hope you get relief soon.
THere is no drug interaction between sulfasalazine and Atripla, so that is OK.
There is some interesting literature about HIV and AS. Many people with AS have a specific genetic background. There are genes on our chromosomes that help control the function of the immune system, one of these is called the HLA-B gene. Many people with AS have a version of this gene called HLA-B27. People with HLA-B27 who are infected with HIV may have a slower course and mainatin their CD4 counts better than others. It is not clear whether suppressing HIV and increasing the CD4 count would cause more flares of AS.
Many years ago sulfasalazine was looked as a potential beneficial drug for HIV infection because it has anti-inflammatory properties. Of course current meds are much more effective against HIV, but there may be some benefit from cutting down some of the inflammation which is driving the AS flare.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.